Anyone on Leflunomide, Hydroxychloroquine and MTX?

Good morning all.

After 2 years of taking MTX, Sulfasalazine and Hydroxychloroquine in combination my new Rheumy has determined that there aren't having enough effect as a combination and wants to take me off the Sulfa and substitute Leflunomide.

Although I'm pleased something is being done I am a bit worried about the side effects of Leflunomide - having the runs doesn't suit my busy lifestyle as a working Mum - my RA nurse told me I needed to make sure I carried around spare bottom half clothes for the first few weeks, eeek!

I am thinking of postponing the start of the Leflunomide until after Christmas (have so much planned already!) so that if I do get the unpleasant side effects then it won't interfere with my festive plans - any advice from anyone on this combo or who has taken Leflunomide would be very much appreciated.

Thanks xx

16 Replies

oldestnewest
  • I can't help you on this as am only on MTX and Hydroxy currently, couldn't tollerate Sulpha and haven't tried Leflunomide. I didn't know about this side effect - sounds unpleasant to say the least - is it definite? The only thing I know about Leflunomide is that it's one of the only dedicated RA drugs and is very effective for some people and is on a par with Methotrexate in terms of potential toxicity. I was offered it to take alongside MTX but chose Hydroxy as it is milder. If that's a definite side effect (the runs) then I would postpone it until after Xmas as you suggest because you really don't want to be compromised around that time do you?

    Haven't seen you around for a fair while - nice to see you back although sorry to learn that they haven't yet got your RA under control. Tilda xx

  • Hello Tilda, it has been a while! I've been so busy since my op with work and the kids - time just whizzes past! The Delhi Belly side effect can be expected in 1 in 10 people according to the leaflet - so hopefully I'll be one of the 9 who escape! I seem to tolerate MTX well so hopefully that's a good indication of how my body will react!

    xx

  • Hi

    I was first offered Leflunomide in November 6 yr ago and my consultant advised me to wait until AFTER Christmas to start them due to the side effects spoiling my Christmas and new year celebrations.

    He stated there was no if's and buts about becoming ill with Lef, I would be ill until my body got used to the drug and he was sure I didn't want to be poorly over the holiday period.

    My advice is WAIT until January and enjoy your Christmas/New Year celebrations.

    Beth xx

  • Thanks Beth - sounds like very sound advice. I have an appt with my Rheumy on Monday so I think I'll ask her if we can wait until after Christmas - after 4 years of inadequate control I'm sure a few weeks more can't make that much difference!

  • Hi there, glad to see you on board.

    I started leflonomide about 8days ago. It did cause diarrhoea but that only lasted about 4 days. The nausea has lasted a bit longer, but I got some domperedrone from my doctor and that helps with the nausea.

    Not had a blood check yet so don't know what it is doing to my liver function as yet.

    Hands and wrists still swollen but not as painful. Ankles(l Achilles tendons) very painful but early days yet.

    Good luck.

    Carole

  • Hi Carole - 4 days would be manageable, if I wait until after Christmas I won't even be back to work by then! It would be brilliant if I had a similar experience.

    Hope the good effects continue for you and the nausea abates soon.

    Thanks for your advice.

    :o)

  • Not had anymore loose stools.

    On the painful raw tongue. Ask your doctor for some orabase paste. I used it for mouth sores caused by chemotherapy.

    Worth a try. But it is a prescription only.

    Good luck

    Makes me remember how determined I was to eat some salt and vinegar crisps. It took me 1 week. Aaarrgh.....

  • Thanks Carole - I'll definately ask about that. :o)

  • I started my Leflunomide a month ago and haven't had any side effects. I have also tried sulfa and it gave me very bad headaches. I was never told about the Leflunomide making you ill so maybe you should just not think about it haha.

    Good luck.

    Kelly

  • Maybe you're right Kelly! :o)

    It's good to hear not everyone gets poorly on it.

  • I have been on Leflunomide for nearly a year now and I didn't suffer any side effects. I had to come off of Sulpha as it caused me problems with my mouth and my hair started to fall out straight away on MTX so that was stopped.

    Hope Leflunomide works for you.

  • Thanks Freesia. Glad to hear you didn't have any ill effects.

  • As someone who also suffers from IBS, Leflunomide has not caused me to 'run' anymore to the bathroom than normal. I have been on this for over year, first taking it with MTX and now with Embrel

  • Glad to hear that Georje, thank you so much. :o)

  • I take all 3 & have only side effects from the Mtx-mouth sores. I agree with Georje, I have IBS too & the Leflunomide (Arava) hasn't changed my bathroom habits either. I've been on all 3 for more than 10 years, so I don't remember the first effects they had on me.

    Christine

  • I've got the MTX mouth sores right now Christine, the end of my tongue is raw. :o(

    Glad to hear you manged well on the L too - maybe there is hope after all! Think I might still wait until after Christmas though - just in case!

You may also like...